Alert archive / Kentucky / Flash Flood Warnings in 2019

Flash Flood Warning 20, NWS Louisville, KY

July 13, 2019Clinton County, Kentucky

NWS Louisville, KY issued this flash flood warning at Jul 13, 2019, 4:57 PM CDT for Clinton County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2019, 4:57 PM CDT (21:57 UTC)
Expired
Jul 13, 2019, 6:59 PM CDT
In force
2 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

County Clinton County, KY

The radar

The Nashville radar (KOHX), 145 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1568 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1568 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

320 
WGUS53 KLMK 132157
FFWLMK
KYC053-140100-
/O.NEW.KLMK.FF.W.0020.190713T2157Z-190714T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
457 PM CDT Sat Jul 13 2019

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Southeastern Clinton County in south central Kentucky...

* Until 800 PM CDT.

* At 457 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Around two inches of rain have 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Albany, Bug, Cannons Mill, Savage, Alpha, Rolan and Static. 

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area over the next hour.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3662 8512 3667 8517 3677 8501 3675 8500
      3673 8502 3671 8501 3670 8502 3669 8502
      3667 8500 3667 8501 3666 8500 3663 8500
      3662 8498

$$

RJS
1 follow-up statement
532 
WGUS73 KLMK 132359
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
659 PM CDT Sat Jul 13 2019

KYC053-140009-
/O.CAN.KLMK.FF.W.0020.000000T0000Z-190714T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clinton KY-
659 PM CDT Sat Jul 13 2019

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN CLINTON COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3662 8512 3667 8517 3677 8501 3675 8500
      3673 8502 3671 8501 3670 8502 3669 8502
      3667 8500 3667 8501 3666 8500 3663 8500
      3662 8498

$$

RJS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 2:25 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 13, 2:25 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
325 PM EDT Sat Jul 13 2019

.Short Term...(This evening through Sunday)
Updated at 325 PM EDT Sat Jul 13 2019

A W-E oriented boundary currently sits across our southern CWA, and
can be identified by several different methods. Satellite imagery
shows convective clouds associated with the isolated to widely
scattered showers down there currently. In addition, a notable dew
point gradient exists with values around 60 across our northern CWA
and values around the low to mid 70s across our far south. Any
precipitation activity should stay down across our southern two
tiers of counties this evening into the overnight. Most of the
activity should be diurnal in nature, although a subtle low level
jet increase over the frontal boundary late tonight warrants a 20%
pop mention for the overnight period.

For the remainder of the evening, there is some concern for heavy
rainfall potential as PWAT values are up around 1.7-1.9 across our
southern tier or two of counties, and storm motion will be nearly
stationary for very slow due to lack of deep layer flow. The
environment is also pretty unstable with around 4000 J/KG of SB CAPE
along the state border, so some T-storm and gusty wind potential
can't be ruled out.

Otherwise, expect dry conditions across the rest of the CWA tonight
with lows in the upper 60s and low 70s. The frontal boundary
mentioned above will slide north across our CWA by tomorrow and
could allow for isolated to widely scattered shower and storm
chances across anywhere but our far NE counties by afternoon/
evening. Again, locally heavy rainfall would be the main threat due
to slow storm movement and a moist airmass. Look for highs in the
upper 80s and low 90s.

&&

.Long Term...(Sunday night through Saturday)
Updated at 310 PM EDT Sat Jul 13 2019

Sunday Night - Wednesday...

Sun night into Monday precipitation chances will slowly be on the
increase as bands of rain from remnant T.S. Barry move in from the
southwest.  The main threat with any storms will be heavy rainfall
especially as precipitable water values rise up to near 2" by Mon
afternoon.  Monday temps will range from the mid 80s to around 90
Mon afternoon.

The main rainfall from remnants of T.S. Barry will come Tue-Wed as
the remaining low weakens and moves through the Ohio Valley.
Precipitable water should increase above 2" for Tue-Wed with periods
of showers and storms likely.  The wettest day still looks to be
Wed.  1-3" of rain looks possible in this time period.  Some of the
rain could be heavy at times resulting in some minor flooding flash
or areal flooding concerns.  Overall the river flood threat looks
low on current mid range ensembles given the current precipitation
forecast and near normal stream flow across the Ohio River Basin.
However, that could change if portions of the basin get more
rainfall than currently predicted.  There is still variability in
the rainfall axis location and amounts over our area for Tue-Wed.

Winds look to be gusty inside and outside of t-storms Tues and Wed
with gusts in the 20-30 mph range.  Overall the severe threat looks
low as this weather system is in a weakening state, but some strong
storms may still be possible.

High temps Tue/Wed will be near or slightly below normal in the low
to mid 80s for highs.

Thursday - Saturday...

Light rains may linger into Thu before we finally see dry
conditions. For the end of the week, long range models diverge on
the overall pattern.  The 12Z GFS brings a trough and cool front
through the region while the 12Z ECMWF indicates a dirty ridge
building into the region.  Either way, the overall trend in temps
should go up late next week.  Confidence is low in chances for
showers/storms late week.

&&

.Aviation...(18Z TAF Issuance)
Updated at 210 PM EDT Sat Jul 13 2019

Scattered coverage of showers and storms is close enough to BWG to
warrant mention of VCTS up until around sunset. Coverage is not high
enough to warrant any prevailing mention, but will monitor.
Otherwise, expect VFR with light and variable winds. HNB could see
fog again toward dawn on Sunday so have hinted at that. Otherwise,
should be a pretty quiet stretch of weather expect at BWG will rain
chances will again be possible through Sunday morning.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...BJS
Long Term...AMS
Aviation...BJS
Hazardous weather outlook, Jul 13, 2:24 PM CDT, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
324 PM EDT Sat Jul 13 2019

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-077-
141930-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Adair-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, and Columbia
324 PM EDT Sat Jul 13 2019 /224 PM CDT Sat Jul 13 2019/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated to scattered showers and thunderstorms are possible Sunday
and Monday, with greater coverage and intensity expected Tuesday or
Wednesday as the remnants of Tropical Storm Barry impact the Ohio
Valley. Heavy rainfall will be the primary hazard, with rainfall
totals of 1 to 3 inches possible. Any flooding concerns will depend
on where and how quickly that rainfall occurs.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

KYZ070>076-078-081-082-141930-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Russell-Cumberland-
Clinton-
Including the cities of Russellville, Bowling Green, Franklin,
Providence, Scottsville, Glasgow, Tompkinsville, Edmonton,
Jamestown, Burkesville, and Albany
224 PM CDT Sat Jul 13 2019

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Locally heavy rainfall is possible in any showers or storms near the
Kentucky-Tennessee border this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated to scattered showers and thunderstorms are possible Sunday
and Monday, with greater coverage and intensity expected Tuesday or
Wednesday as the remnants of Tropical Storm Barry impact the Ohio
Valley. Heavy rainfall will be the primary hazard, with rainfall
totals of 1 to 3 inches possible. Any flooding concerns will depend
on where and how quickly that rainfall occurs.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

BJS/AMS

In the hours before

Special weather statement, Jul 13, 3:05 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Louisville KY
305 PM CDT Sat Jul 13 2019

KYZ073>076-081-132030-
Metcalfe-Monroe-Cumberland-Allen-Barren-
305 PM CDT Sat Jul 13 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN
MONROE...SOUTHEASTERN ALLEN...CENTRAL CUMBERLAND...SOUTHEASTERN
BARREN AND SOUTHEASTERN METCALFE COUNTIES...

At 303 PM CDT, an area of strong thunderstorms were impacting
portions of Monroe, Allen, Cumberland, Barren, and Metcalfe
counties. Storms were moving east at 10 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms. Torrential rainfall is also occurring with these storms, and
could result in localized minor flooding.

Locations impacted include...
Tompkinsville, Burkesville, Leslie, Fountain Run, Oak Forest, Gum
Tree, Ellington, Willow Shade, Grider and Lamb.

LAT...LON 3668 8616 3680 8604 3688 8559 3690 8528
      3676 8528
TIME...MOT...LOC 2003Z 240DEG 49KT 3682 8563

DM
Special weather statement, Jul 13, 3:29 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Louisville KY
329 PM CDT Sat Jul 13 2019

KYZ073>075-132100-
Monroe-Allen-Barren-
329 PM CDT Sat Jul 13 2019

...A STRONG THUNDERSTORM WILL AFFECT WESTERN MONROE...SOUTHEASTERN
ALLEN AND SOUTHEASTERN BARREN COUNTIES...

At 329 PM CDT, a strong thunderstorm was located 12 miles east of
Scottsville, moving east at 15 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm. Torrential rainfall is also occurring with this storm, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

Locations impacted include...
Fountain Run, Oak Forest, Gum Tree, Freetown, Sulphur Lick, Tracy,
Lamb, Amos, Flippin and Emberton.

LAT...LON 3664 8616 3673 8615 3680 8597 3683 8572
      3667 8575 3662 8590
TIME...MOT...LOC 2029Z 272DEG 11KT 3672 8597

DM
Special weather statement, Jul 13, 4:10 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Louisville KY
410 PM CDT Sat Jul 13 2019

KYZ073-132145-
Allen-
410 PM CDT Sat Jul 13 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEN COUNTY...

At 409 PM CDT, a strong thunderstorm was located near Westmoreland,
moving east at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm. Torrential rainfall is also occurring with this storm, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

Locations impacted include...
Forest Springs, Holland and Amos.

LAT...LON 3664 8623 3672 8620 3671 8601 3663 8601
TIME...MOT...LOC 2109Z 277DEG 10KT 3665 8618

DM
Special weather statement, Jul 13, 4:53 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Louisville KY
453 PM CDT Sat Jul 13 2019

KYZ070>072-132215-
Warren-Logan-Simpson-
453 PM CDT Sat Jul 13 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LOGAN...
SIMPSON AND SOUTHWESTERN WARREN COUNTIES...

At 452 PM CDT, strong thunderstorms were clustered along a line from
8 miles southwest of Memphis Junction to just west of Franklin,
drifting south at 5 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Southwest Bowling Green, Auburn, Woodburn, Black Jack, Neosheo, Rich
Pond, Rockfield, Geddes, South Union and Browning.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3665 8659 3665 8676 3694 8674 3704 8652
      3665 8648 3665 8651 3664 8654 3664 8655
      3663 8656
TIME...MOT...LOC 2152Z 353DEG 5KT 3688 8663

RJS
Special weather statement, Jul 13, 4:55 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Louisville KY
455 PM CDT Sat Jul 13 2019

KYZ082-132230-
Clinton-
455 PM CDT Sat Jul 13 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLINTON COUNTY...

At 454 PM CDT, a strong thunderstorm was located near Sunnybrook. The
storm is nearly stationary.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Albany, Alpha, Rolan, Bug, Cannons Mill and Savage.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3663 8516 3669 8515 3677 8501 3675 8500
      3673 8502 3671 8501 3670 8502 3669 8502
      3667 8500 3667 8501 3666 8500 3663 8500
      3662 8498
TIME...MOT...LOC 2154Z 025DEG 2KT 3663 8504

RJS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:05 PM CDTAreal Flood AdvisoryLMKCumberland, Monroe3 hr
Jul 13, 3:05 PM CDTSpecial Weather StatementLMKCumberland25 min
Jul 13, 3:29 PM CDTSpecial Weather StatementLMKMonroe31 min
Jul 13, 4:10 PM CDTSpecial Weather StatementLMKAllen35 min
Jul 13, 4:44 PM CDTAreal Flood AdvisoryLMKClinton2 hr
Jul 13, 4:53 PM CDTSpecial Weather StatementLMKSimpson22 min
Jul 13, 4:55 PM CDTSpecial Weather StatementLMKClinton35 min
Jul 13, 5:16 PM CDTSpecial Weather StatementLMKSimpson44 min
Jul 13, 5:28 PM CDTAreal Flood AdvisoryLMKLogan, Simpson107 min
Jul 13, 6:00 PM CDTSpecial Weather StatementLMKLogan45 min

Nearby

Flash Flood Warnings in Kentucky, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.